Wyoming, 2021High Wind in Wyoming, November 16, 2021
November 16, 2021 · NWS CYS · 11 events in 11 counties and zones
Widespread strong winds on the 16th with for most areas in southeast Wyoming along and west of the Laramie Range gusting greater than 58 MPH. Interstates 80 and 25 were closed to light, high profile vehicles for an extended period of time.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread strong winds on the 16th with for most areas in southeast Wyoming along and west of the Laramie Range gusting greater than 58 MPH. Interstates 80 and 25 were closed to light, high profile vehicles for an extended period of time. Maximum wind gust of 80 MPH was observed at Bordeaux along Interstate 25.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 15, 10:25 PM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Nov 15, 10:25 PM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1025 PM MST Mon Nov 15 2021
.SHORT TERM...(Tonight - Wednesday)
Issued at 1149 AM MST Mon Nov 15 2021
We are finally starting to see a slight lull in the strongest wind
speeds across southeast Wyoming this afternoon given weakening low
level gradients and decreasing 700-800 millibar flow. This will be
very short lived as another vigorous short wave sweeps to the east
across the northern Rockies & high plains. 700 & 850 mb CAG to CPR
gradients increase again to near 70 meters after 03z this evening,
likely promoting another round of 70+ MPH wind gusts for Arlington
and Elk Mountain. A broad swath of 60-80 knot 800-700 mb flow will
spread across all of southeast Wyoming between 06z and 12z w/ some
80+ knot barbs over the northern Laramie Range early Tuesday. This
combined with strong subsidence and steep low-level lapse rates is
likely to support widespread 60-70 MPH gusts, including areas out-
side of the typical wind corridors. Wind gusts up to 90 MPH may be
possible over the higher terrain in the northern Laramie Range. We
have added High Wind Warnings for much of southeast Wyoming with a
start time varying between 06z and 12z. A High Wind Watch has been
posted for Niobrara/Goshen counties where confidence is lower that
gusts will exceed 60 MPH. Critical fire conditions persist for the
high plains.
.LONG TERM...(Wednesday night through Sunday)
Issued at 240 AM MST Mon Nov 15 2021
Thursday...Progressive and fast moving flow aloft quickly
transitions to zonal. This will aid in a slight warming trend as 700
mb temperatures rise to near 2 Celsius. Looks like a dry day with
limited low and mid level moisture, though it should be windy based
on low and mid level gradients.
Friday...The westerly flow aloft strengthens, and with decent low
and mid level gradients, another windy day looks likely. With some
passing low and mid level moisture, some orographic snow showers
look possible over our Snowy and Sierra Madre Ranges.
Saturday...Windy and slightly cooler behind a weak cold front.
Mostly dry conditions with limited low and mid level moisture.
Sunday...Looks like the northwest flow aloft strengthens, producing
an even windier day, especially for our typically wind prone
locations. Somewhat cooler with 700 mb temperatures near -6 Celsius.
Mostly dry conditions anticipated with limited low and mid level
moisture.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1023 PM MST Mon Nov 15 2021
Overnight, Wyoming terminals can expect to see a brief lull in some
stronger winds before they pick back up again in the morning.
However, some light to moderate gusty winds of 25 to 30 kts are
still expected throughout the night. Terminals in the Nebraska
Panhandle can expect similar conditions. Light winds now will
gradually start to increase throughout the night with gusts of 20 to
30 kts possible. Winds at all terminals begin to ramp up tomorrow
morning with gusts of over 40 kts likely at some terminals. With the
high winds, there is a threat of widespread LLWS. Winds at about
2,000 feet are expected to be 40 to 50 kts. The LLWS threat will be
greatest tonight and into the morning hours tomorrow. Conditions
overnight and into tomorrow should remain VFR.
&&
.FIRE WEATHER...
Issued at 240 AM MST Mon Nov 15 2021
Strong wind event continues across much of southeast Wyoming today
into Tuesday. Downsloping westerly winds off the Laramie Range
will create critical fire weather conditions for southern FWZ 310
and the southern Nebraska Panhandle today as temperatures climb
into the 70s. There will be a period of critical afternoon
humidity in these areas. Red Flag Warnings in effect for FWZs 310
and 313. Another low pressure system tracks across Montana tonight
into Tuesday that will cause fairly widespread strong winds again
Tuesday. Cold front moves into the area Tuesday afternoon...that
will bring colder temperatures and higher humidity that should
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 2 AM to 5 PM MST Tuesday for WYZ101-103-
106-107.
High Wind Watch from 5 AM MST Tuesday through Tuesday afternoon
for WYZ102-108-116>118.
High Wind Warning until 5 PM MST Tuesday for WYZ104-105-109-113.
High Wind Warning until 5 PM MST Tuesday for WYZ110-115.
NE...Fire Weather Watch from Tuesday morning through Tuesday
afternoon for NEZ311>313.
&&
SHORT TERM...CLH
LONG TERM...RUBIN
AVIATION...SF
FIRE WEATHER...GCCHazardous weather outlook, Nov 15, 5:08 AM MST, 18 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
508 AM MST Mon Nov 15 2021
WYZ101>119-161215-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
508 AM MST Mon Nov 15 2021
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds expected through the day today across much of
southeast Wyoming. High Wind Warnings are in effect through this
evening for wind gusts exceeding 65 mph. There will be a
significant impact to travel for light load semis...those towing
camper trailers and those driving light weight or high profile
vehicles.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Strong winds continue Tuesday before easing. High Wind Watches are
in effect for much of southeast Wyoming...particularly the for
the wind prone areas of southeast Wyoming...including
Arlington...Elk Mountain...the Interstate 80 Summit and Bordeaux
on Interstate 25 through Tuesday afternoon.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-161215-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
508 AM MST Mon Nov 15 2021
This hazardous weather outlook is for portions of panhandle
Nebraska.
.DAY ONE...TODAY AND TONIGHT
Warm temperatures...gusty wind and low afternoon humidity will
create elevated to critical fire weather conditions this afternoon
across the southern Nebraska Panhandle. Red Flag Warnings are in
effect from 11 AM to 6 PM today.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- November 16, 12:04 AM MST to 4:18 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple WYDOT mesonet stations reported high winds with gusts 60 to 65 MPH. WYDOT station at County Road 402 WY20 along Interstate 80 measured maximum wind gust. Interstate 80 between Laramie and Rawlins was closed to light, high profile vehicles for an extended period of time.
High Wind, Converse County Lower Elevations
- When
- November 16, 3:57 AM MST to 11:30 AM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Douglas Airport ASOS station (KDGW) measured maximum wind gust.
High Wind, South Laramie Range
- When
- November 16, 9:08 AM MST to 1:55 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple WYDOT and UPR mesonet stations reported high winds with gusts 60 to 70 MPH. UPR mesonet station SHERWS (UR535) measured maximum wind gusts 2 miles west-northwest of Buford. Interstate 80 between Cheyenne and Laramie was closed to light, high profile vehicles for 7 hours.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- November 16, 9:50 AM MST to 2:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
RAWS mesonet station Camp Creek (CAMW4) measured maximum wind gusts 4 miles west of Muddy Gap.
High Wind, Laramie Valley
- When
- November 16, 10:12 AM MST to 12:30 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
WYDOT mesonet station Quealy Dome (WY26) along Interstate 80 measured maximum wind gusts west of Laramie. Laramie Airport ASOS station (KLAR) measured a 58 MPH wind gust.
High Wind, Shirley Basin
- When
- November 16, 10:20 AM MST to 1:14 PM MST
- Where
- Shirley Basin forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT mesonet station Shirley Rim (WY44) along WY487 measured maximum wind gust 2 miles northwest of Shirley Basin.
High Wind, Central Laramie Range and Southwest Platte County
- When
- November 16, 11:10 AM MST to 3:32 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland. Interstate 25 between Cheyenne and Wheatland was closed to light, high profile vehicles for 6 hours.
High Wind, South Laramie Range Foothills
- When
- November 16, 11:25 AM MST to 3:01 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple WYDOT and UPR mesonet stations reported high winds with gusts 60 to 65 MPH. UPR mesonet station EMKAYW (UP226) measured maximum wind gusts 14 miles west-southwest of Cheyenne. Interstate 80 between Cheyenne and Laramie was closed to light, high profile vehicles for 7 hours.
High Wind, East Platte County
- When
- November 16, 11:54 AM MST to 2:50 PM MST
- Where
- East Platte County forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
WYDOT mesonet station Coleman (WY1) along Interstate 25 measured maximum wind gust 13 miles south of Glendo. Phifer Airfield AWOS station (KEAN) in Wheatland measured 61 MPH wind gusts.
High Wind, Central Laramie County
- When
- November 16, 12:52 PM MST to 4:20 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
WYDOT mesonet station Bear Creek (WY40) along Interstate 25 measured maximum wind gust 8 miles south of Chugwater. Cheyenne Airport ASOS station measured a 59 MPH gust.
High Wind, Central Carbon County
- When
- November 16, 12:55 PM MST to 1:35 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Rawlins Airport ASOS station (KRWL) measured maximum wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, November 16, 20211 death · 1 event
- Flooding in Washington, November 16 to 17, 2021$560,000 · 2 events
- High Wind in North Dakota, November 16 to 17, 202163 kt wind · 36 events
- High Wind in Montana, November 16 to 17, 202170 kt wind · 14 events
- High Wind in South Dakota, November 16 to 17, 202156 kt wind · 11 events
- Drought in Texas, November 16 to 30, 20219 events
- Heavy Snow in Alaska, November 16 to 18, 20214 events
- Winter Weather in Montana, November 16, 20212 events
- High Wind in Wyoming, November 16, 202154 kt wind · 1 event
- High Wind in Texas, November 16, 202154 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986105, 986205, 986223, 986207, 986218, 986209, 986211, 986227, 986213, 986229, 986215.